Hail, Mineral
- When
- June 5, 2:12 PM PST
- Where
- Mineral County, 0.54 mi W of Hawthorne
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.530, -118.630
The Nevada Division of Emergency Management reported golf-ball sized hail.
Low pressure centered over southern California extended north into western Nevada on the 5th. Relatively moist and unstable conditions brought thunderstorm development in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
Low pressure centered over southern California extended north into western Nevada on the 5th. Relatively moist and unstable conditions brought thunderstorm development in the afternoon. Most thunderstorms were relatively weak, although several thunderstorms over Mineral County were much stronger than the average.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 5, 1:06 PM PST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 206 PM PDT FRI JUN 5 2015 .SYNOPSIS... LOW PRESSURE WILL LINGER INTO SATURDAY WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON. SOME DRYING IS EXPECTED SUNDAY AND MONDAY AS THE LOW PULLS AWAY. ANOTHER LOW MAY BRING AN INCREASE IN STORMS AGAIN FOR THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL SEE A SLOW WARMING TREND INTO NEXT WEEK. && .SHORT TERM... THUNDERSTORM DEVELOPMENT BEGAN TODAY IN MONO COUNTY AROUND 11 AM WITH WIDESPREAD DEVELOPMENT CURRENTLY. HRRR MODEL SHOWS MAIN THUNDERSTORM DEVELOPMENT ALONG THE SIERRA WITH ANOTHER WAVE PROGRESSING GENERALLY FROM EAST TO WEST THIS AFTERNOON AS MOISTURE PIVOTS AROUND THE UPPER LOW OVER SOUTHERN CALIFORNIA. BETTER CLEARING THIS MORNING AND TEMPERATURES FORECAST AROUND 10 DEGREES ABOVE YESTERDAY SHOULD ALLOW BETTER THUNDERSTORM COVERAGE AND SOME POTENTIALLY STRONGER STORMS TO DEVELOP TODAY. IN FACT, A SMALL COLD AIR FUNNEL CLOUD WAS SEEN FROM THE NWS OFFICE JUST AFTER 1 PM TODAY. WHILE THE STORM JUST NORTH OF STEAD WAS RELATIVELY CLOSE (20 MILES) TO THE RADAR, NO ROTATION WAS EVIDENT ON RADAR. WHILE IT IS NOT OUT OF THE QUESTION THIS COULD HAPPEN AGAIN TODAY, THESE TYPE OF COLD AIR FUNNELS ARE VERY WEAK AND SHORT-LIVED. YESTERDAY, AREAS THAT THUNDERSTORMS MOVED OVER QUICKLY RECEIVED AROUND .3 INCH OF PRECIP. NEAR VIRGINIA CITY, RAINFALL TOTALED 1.2 INCHES WHERE STORMS REDEVELOPED OVER THE SAME AREA. EXPECT SIMILAR RAINFALL RATES TODAY WITH RATES UP TO AN INCH AN HOUR. MOST STORMS SHOULD HAVE SOME WESTWARD MOTION AROUND 10-15 MPH. THE MAIN CONCERN FOR HEAVIER RAIN WILL COME FROM SLOWER MOVING STORMS AND STORMS RE-DEVELOPING OVER THE SAME AREA MULTIPLE TIMES. LOW PRESSURE CURRENTLY OVER SOUTHERN CALIFORNIA WILL SLOWLY SHIFT INTO SOUTHERN NEVADA BY SATURDAY WITH A SIMILAR PATTERN OF WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED. STORM MOTION ON SATURDAY WILL BE MORE SOUTHERLY AND THUNDERSTORM INITIATION WILL ALSO BE CONTINGENT ON THE AMOUNT OF CLEARING IN THE MORNING. BY SUNDAY, THE LOW CONTINUES TO MOVE EAST AND WEAKEN ALLOWING DRIER NORTHEAST FLOW ALOFT INTO THE AREA. THUNDERSTORMS WILL STILL BE POSSIBLE ON SUNDAY BUT SHOULD BE MOSTLY CONFINED TO THE SIERRA. TOLBY .LONG TERM...MONDAY THROUGH FRIDAY... UNSETTLED WEATHER PATTERN CONTINUES THROUGH MUCH OF NEXT WEEK. WARMER TEMPERATURES WILL BRING SOME INCREASE IN INSTABILITY EARLY IN THE WEEK, WITH ANOTHER LOW POSSIBLY MOVING INTO CALIFORNIA TO BRING INCREASED THUNDERSTORM POTENTIAL BY MIDWEEK. THIS PATTERN MAY CONTINUE LATER IN THE WEEK, BUT THERE IS MUCH MORE UNCERTAINTY BEYOND WEDNESDAY. FORECAST CONFIDENCE IN THE OVERALL WEATHER PATTERN IS MEDIUM THROUGH WEDNESDAY, BUT LOW FOR NEXT THURSDAY AND FRIDAY. MONDAY LOOKS TO BE LESS ACTIVE AS MOST OF THE REGION WILL BE IN BETWEEN WEATHER SYSTEMS. A WEAK UPPER DISTURBANCE COMBINED WITH INCREASED HEATING AND NORTHEAST TO EAST SURFACE FLOW MAY PRODUCE SOME SHOWERS AND THUNDERSTORMS NEAR THE SIERRA AND PARTS OF WESTERN NV SOUTH OF HIGHWAY 50, BUT COVERAGE IS LIKELY TO BE MORE SPARSE WITH SHORTER DURATION PULSE TYPE CELLS. FOR WESTERN NV NORTH OF HIGHWAY 50, SOME WARMING ALOFT IS MORE LIKELY TO CAP MOST CONVECTION. FOR TUESDAY, THE NEXT UPPER LOW APPEARS TO BE FARTHER OFFSHORE, WHICH MAY LIMIT THE COVERAGE OF THUNDERSTORMS. HOWEVER, FURTHER HEATING IS EXPECTED WITH HIGHS IN THE LOWER 90S FOR LOWER ELEVATIONS, SO WE WILL KEEP A MENTION OF THUNDER ACROSS THE REGION WITH BETTER POTENTIAL NEAR THE SIERRA AND INTO NORTHEAST CA. FOR WEDNESDAY, THE LOW MOVES INLAND WITH LATEST GUIDANCE FAVORING A TRACK ACROSS SOUTHERN CA, ALTHOUGH ANOTHER WEAK DISTURBANCE MAY MOVE ACROSS NORTHEAST CA. WE WILL KEEP THE BEST CHANCE OF THUNDERSTORMS OF THE WEEK ACROSS THE REGION FOR WEDNESDAY, ALTHOUGH WITH THE TRACK OF THE LOW BEING MORE UNCERTAIN, WE ARE NOT FAVORING ANY PARTICULAR AREA FOR MORE WIDESPREAD DEVELOPMENT. LATER NEXT WEEK, THERE ARE SIGNIFICANT VARIATIONS AND INCONSISTENCIES AMONG THE MEDIUM RANGE GUIDANCE, RESULTING IN LOW FORECAST CONFIDENCE. SCENARIOS RANGE FROM ANOTHER UPPER LOW MOVING INTO CALIFORNIA BY FRIDAY WHICH WOULD BRING ANOTHER ROUND OF ACTIVE CONVECTION, TO A RIDGE REBUILDING OVER THE WEST WITH DRIER AIR MASS ENDING THE THUNDERSTORM THREAT AND TEMPERATURES SURGING WELL INTO THE 90S. UNTIL WE GET A BETTER IDEA ON WHICH TREND EVOLVES, WE WILL MAKE FEW CHANGES FOR THURSDAY, KEEPING THE SLIGHT CHANCE OF THUNDERSTORMS WITH ABOVE NORMAL MAX TEMPS (UPPER 80S FOR LOWER ELEVATIONS) IN THE CURRENT FORECAST AND CONTINUE IT THROUGH FRIDAY. MJD && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THRU THIS AFTERNOON AND EARLY EVENING ACROSS WESTERN NV AND THE SIERRA. FOR WESTERN NV TERMINALS, EXPECT CLOUD BASES TO LOWER TO MVFR AT TIMES WITH BRIEF IFR POSSIBLE DURING HEAVIER RAIN. FOR SIERRA TERMINALS, THERE IS A BETTER CHANCE FOR IFR CIG/VSBY DUE TO PERIODS OF HEAVIER RAIN. MOUNTAIN TOP OBSCURATIONS ARE LIKELY THRU THIS EVENING, WITH SMALL HAIL AND OUTFLOW GUSTS TO 35 KT ALSO POSSIBLE. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY WITH SIMILAR AVIATION-RELATED IMPACTS. WITH RAIN SHOWERS PROBABLE AROUND KTRK LATER TODAY, PATCHY FOG DEVELOPMENT IS AGAIN POSSIBLE AROUND THE TERMINAL AND SOME SIERRA VALLEYS EARLY SAT AM, MAINLY BETWEEN 10-14Z. MJD && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
121 PM PDT FRI JUN 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM FUNNEL CLOUD 3 N STEAD 39.68N 119.88W
06/05/2015 WASHOE NV NWS EMPLOYEE
SEEN FROM THE NWS OFFICE AND NUMEROUS PEOPLE AROUND THE
AREA.
&&
JWALLMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 147 PM PDT FRI JUN 5 2015 NVZ004-052145- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV- 147 PM PDT FRI JUN 5 2015 ...STRONG STORM EAST OF LOVELOCK... AT 146 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22 MILES SOUTHEAST OF UNIONVILLE...OR 34 MILES EAST OF LOVELOCK...MOVING WEST AT 25 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM AND BRIEF HEAVY RAINFALL UP TO ONE HALF INCH IS EXPECTED. WIND GUSTS TO 40 MPH AR ALSO POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BUFFALO MOUNTAIN...JUNCTION I 80 AND NV 396/857 (EXIT 112) AND MCKINNEY PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 4031 11773 4013 11770 4001 11837 4028 11843 TIME...MOT...LOC 2046Z 081DEG 21KT 4022 11782 JW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
153 PM PDT FRI JUN 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 1 N COLD SPRINGS VALLEY 39.68N 119.96W
06/05/2015 E0.25 INCH WASHOE NV TRAINED SPOTTER
AND 0.30 INCHES OF RAINFALL
&&
JWALLMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 250 PM PDT FRI JUN 5 2015 NVZ004-052245- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV- 250 PM PDT FRI JUN 5 2015 ...SPECIAL WEATHER STATEMENT... AT 250 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UNIONVILLE...OR 28 MILES NORTHEAST OF LOVELOCK...MOVING WEST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... UNIONVILLE...OREANA...STAR PEAK...RYE PATCH RESERVOIR CAMPGROUND AND RYE PATCH RESERVOIR WITH INTERSTATE 80 AFFECTED AFTER 315 PM. LAT...LON 4051 11796 4033 11795 4028 11834 4055 11835 TIME...MOT...LOC 2150Z 088DEG 8KT 4043 11805 JW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 303 PM PDT FRI JUN 5 2015 NVZ001-052300- MINERAL AND SOUTHERN LYON COUNTIES NV- 303 PM PDT FRI JUN 5 2015 ...STRONG THUNDERSTORM APPROACHING HAWTHORNE... AT 302 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER HAWTHORNE...MOVING WEST AT 10 MPH. HAIL TO NICKEL SIZE AND BRIEF HEAVY RAINS OF UP TO ONE HALF INCH ARE POSSIBLE WITH THIS STORM. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. LOCATIONS IMPACTED INCLUDE... HAWTHORNE AND HAWTHORNE INDUSTRIAL AIRPORT. LAT...LON 3861 11852 3848 11849 3844 11874 3860 11877 TIME...MOT...LOC 2202Z 081DEG 6KT 3854 11860 JW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 309 PM PDT FRI JUN 5 2015 NVZ004-052330- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV- 309 PM PDT FRI JUN 5 2015 ...THUNDERSTORMS TO AFFECT PYRAMID LAKE... AT 308 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A THUNDERSTORMS 8 MILES EAST OF PYRAMID LAKE...MOVING WEST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR PYRAMID LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4025 11943 4004 11926 3991 11961 4016 11970 TIME...MOT...LOC 2208Z 068DEG 9KT 4010 11940 JW
The Reno radar (KRGX), 154 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
2 hail, 1 tornado. Local standard time, as filed.
The Nevada Division of Emergency Management reported golf-ball sized hail.
The storm survey was supplemented by a public video of the tornado moving along 5th street in Hawthorne. The tornado was determined to be EF-1 for 0.3 miles on the east side of Hawthorne (near 5th street) and EF-0 elsewhere. Approximately 10 to 15 homes and businesses were severely damaged along with power lines and road signs. One 2 foot diameter tree was blown over onto a mobile home and 2 vehicles were severely damaged. This tornado was associated with a non-supercell thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2015Every state in 2015This day in weather historyThe tornado archive for Nevada, 2015Warnings in Nevada, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571634, 571636, 571635.